Levodopa Withdrawal Presenting as Fever in a Critically Ill Patient Receiving Concomitant Enteral Nutrition

Craig B. Whitman, Enyo Ablordeppey, Beth Taylor

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

Nutritional protein may decrease levodopa absorption and has resulted in withdrawal and neuroleptic malignant-like syndromes in critically ill patients. A 72-year-old male was admitted with shortness of breath. His medical history included Parkinson's disease for over 30 years for which he took carbidopa/levodopa 5 times daily. The patient's home medications were continued. On day 2, he was intubated and transferred to the intensive care unit (ICU). He was extubated the next day and reintubated on day 4. Enteral nutrition was initiated at 85 mL/h overnight. The patient's carbidopa/levodopa was administered to limit coadministration with nutrition. Throughout his ICU stay, the patient did not demonstrate changes in mental status. Despite resolution of his pneumonia, he developed fever after administration of one dose overlapping with nutrition, with defervescence throughout the rest of the day. On hospital day 10, that dose was empirically increased. After this dosing change, the patient failed to develop fever during the rest of his hospital stay. On day 16, the patient was discharged to a long-term care facility without any other complications. Our case highlights the interaction between levodopa and enteral nutrition and the potential of fever as the sole sign of withdrawal.

Original languageEnglish
Pages (from-to)574-578
Number of pages5
JournalJournal of Pharmacy Practice
Volume29
Issue number6
DOIs
StatePublished - Dec 1 2016

Keywords

  • carbidopa/levodopa
  • critically ill
  • fever
  • withdrawal

Fingerprint

Dive into the research topics of 'Levodopa Withdrawal Presenting as Fever in a Critically Ill Patient Receiving Concomitant Enteral Nutrition'. Together they form a unique fingerprint.

Cite this